Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 186, NWS Flagstaff, AZ

July 27, 2006Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 27, 2006, 3:11 PM MST for Coconino County, Arizona. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2006, 3:11 PM MST (22:11 UTC)
Expired
Jul 27, 2006, 3:45 PM MST
In force
34 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2006-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2006-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
636 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 9:45 AM MST, 5 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 9:45 AM MST, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST THU JUL 27 2006

.SYNOPSIS...A VERY MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER
ARIZONA INTO THE WEEKEND...WITH A CHANCE OF SHOWERS AND
THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...ANOTHER ACTIVE THUNDERSTORM DAY APPEARS ON TAP ACROSS
THE NORTHLAND TODAY. A COMPLEX SITUATION IS DEVELOPING
HOWEVER...WITH VERY MOIST AND UNSTABLE SUBTROPICAL AIR IN PLACE OVER
MUCH OF THE FORECAST AREA BUT WITH DRYER AIR AND A STABILIZING
PRESENCE SEEN IN LOW MODEL CAPE VALUES ENTERING THE FOUR CORNERS.
WATER VAPOR IMAGERY SHOWS THIS DRY PUSH. WIND SHEAR THROUGH THE
BOUNDARY LAYER IS THE BEST WEVE SEEN OVER THE LAST SEVERAL
DAYS...AND WOULD AID THE FORMATION OF ORGANIZED CONVECTION THROUGH
THE DAY. ALL OF THIS LEADS TO A SCENARIO THAT WOULD TRIGGER ACTIVE
AND VIGOROUS THUNDERSTORM DEVELOPMENT ACROSS COCONINO...NORTHERN
GILA...AND YAVAPAI COUNTIES...WITH WEAKER AND MORE ISOLATED STORMS
NEAR THE FOUR CORNERS. MUCH OF THE FAVORED AREAS FOR DEVELOPMENT
TODAY ARE DEALING WITH SIGNIFICANT DEBRIS CLOUD FROM YESTERDAYS
STORMS...AND THIS MAY DELAY TS INITIATION UNTIL LATE MORNING OR
EARLY AFTERNOON.

HIGH PRESSURE HAS BEEN LOCATED TO OUR WEST FOR THE PAST FEW DAYS
RESULTING IN A NORTHERLY FLOW. THIS IS EXPECTED TO CHANGE BY THE
WEEKEND AS THE HIGH SHIFTS TO THE EAST AND ALLOWS A SOUTHERLY FLOW
TO DEVELOP ACROSS AZ. THIS SHOULD BRING IN COPIOUS AMOUNTS OF
MOISTURE TO THE MAJORITY OF THE STATE FOR THE WEEKEND. BY EARLY NEXT
WEEK...THE FLOW BECOMES MORE WESTERLY AND A DRYING TREND CAN BE
EXPECTED FOR A FEW DAYS. MAX/MIN TEMPS THROUGH MOST OF THE PERIOD
SHOULD REMAIN WITHIN A FEW DEGREES OF SEASONAL NORMS AND
NON-THUNDERSTORM WINDS WILL TYPICALLY BE LIGHT.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 19Z OVER THE MOGOLLON RIM...WHITE MTNS AND
KAIBAB PLATEAU WITH ISOLATED STORMS IN THE LITTLE COLORADO RIVER
VALLEY. DRIER AIR MOVING INTO FAR NE ARIZONA WILL LIMIT STORM
DEVELOPMENT. THE STORMS WILL MOVE SOUTHWARD INTO NRN GILA AND
YAVAPAI COUNTY BY MID TO LATE AFTERNOON. SOME OF THE STORMS TODAY
WILL BE STRONG...WITH WIND GUSTS OVER 40KT...HEAVY RAIN AND HAIL.
AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 27, 10:00 AM MST, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU JUL 27 2006

AZZ004>018-037>040-280700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

SUBSTANTIAL TROPICAL MOISTURE REMAINS IN PLACE ACROSS MUCH OF THE
STATE THIS MORNING. THUS...EXPECT ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. ADDITIONALLY...STRENGTHENING WINDS ALOFT WILL RESULT IN
STRONGER SHEAR ACROSS THE REGION. THE COMBINATION OF STEEP LAPSE
RATES...INCREASED SHEAR...AND TROPICAL MOISTURE WILL RESULT IN SOME
STORMS POSSIBLY BECOMING STRONG OR SEVERE...WITH HAIL OCCASIONALLY
IN EXCESS OF THREE QUARTERS OF AN INCH AND STRONG GUSTS EXCEEDING 45
MPH POSSIBLE. ALONG WITH THESE CONDITIONS...HEAVY RAIN CAN BE
EXPECTED RESULTING IN LOCALLY EXCESSIVE RUNOFF. THE BULK OF THE
ACTIVITY IS ANTICIPATED ACROSS SOUTHERN COCONINO...YAVAPAI...AND
NORTHERN GILA COUNTIES...INCLUDING THE MOGOLLON RIM AND WHITE
MOUNTAINS AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY AS
ARIZONA REMAINS UNDER A MOIST AND UNSTABLE AIRMASS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:39 PM MSTSevere Thunderstorm WarningFGZNavajo51 min
Jul 26, 6:34 PM MSTSevere Thunderstorm WarningFGZNavajo26 min
Jul 26, 7:00 PM MSTSevere Thunderstorm WarningFGZNavajo45 min
Jul 26, 7:48 PM MSTSevere Thunderstorm WarningFGZGila, Navajo57 min
Jul 26, 8:18 PM MSTSevere Thunderstorm WarningFGZCoconino42 min
Jul 26, 8:45 PM MSTFlash Flood WarningFGZCoconino30 min
Jul 27, 1:11 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Jul 27, 2:46 PM MSTSevere Thunderstorm WarningFGZCoconino29 min
Jul 27, 3:20 PM MSTSevere Thunderstorm WarningFGZCoconino25 min
Jul 27, 3:30 PM MSTFlash Flood WarningFGZCoconino60 min
Jul 27, 3:42 PM MSTTornado WarningFGZCoconino18 min
Jul 27, 3:59 PM MSTSevere Thunderstorm WarningFGZCoconino31 min
Jul 27, 4:28 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 27, 4:32 PM MSTSevere Thunderstorm WarningFGZCoconino28 min
Jul 27, 4:58 PM MSTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.